Heart patients who stop taking statins after suffering a heart attack are increasing their risk of dying over the next year, suggests a new study.
Researchers at McGill University and the McGill University Health Centre (MUHC) used the data on British patients who survived an acute myocardial infarction and were still alive three months.
They found that those who discontinued their statin medication were 88pct more likely to die during the following year compared to those who had never been on the medication.
"Statins were found to be beneficial drugs," said lead researcher Stella Daskalopoulou, McGill's Faculty of Medicine and the Department of Medicine and the Division of Clinical Epidemiology at the MUHC.
"Patients who used statins before an AMI and continued to take them after were 16pct less likely to die over the next year than those who never used them.
"So even if it appears that the statins failed to prevent your AMI, it is beneficial to continue taking them and potentially quite harmful to stop," she added.
Daskalopoulou said that in the general population the statin discontinuation rate within the first year of prescription is 30 percent.
"That's very high because statins are preventative drugs, patients may not feel the immediate benefit of taking them and sometimes stop. However, it looks like this might be quite a dangerous practice after an AMI," she said.
The researchers suggest that harmful effects of statin discontinuation may be the result of many different mechanisms, including individual patient characteristics.
"Patients also need to take their medications exactly as prescribed after an AMI. Statins in particular should only be withdrawn after an AMI under close clinical supervision," she added.